What are the risk factors for heparin-induced thrombocytopenia (HIT)?

Updated: Apr 24, 2018
  • Author: Sancar Eke, MD, FASN; Chief Editor: Srikanth Nagalla, MBBS, MS, FACP  more...
  • Print
Answer

The risk of HIT is highest with prolonged use of heparin for postoperative thrombophylaxis. However, case studies have also demonstrated the possibility of developing HIT with minimal heparin exposure via intravascular flushes to maintain the patency of indwelling arterial or venous catheters. [14, 15, 16, 17, 18]

Fondaparinux is a synthetic pentasaccharide that catalyzes the inhibition of factor Xa (but not thrombin) by antithrombin, and thus inhibits thrombin generation. A study suggested that fondaparinux may be associated with formation of anti–PF4/heparin antibodies but, in contrast to LMWH, is unlikely to cause HIT because of the poor reactivity of antibodies against PF4/fondaparinux.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!